Healthy Living: Tips, Facts, Ideas, and Tools for Success

The women in my family experience severe periods. Lately, mine are lasting longer than usual and I’m gaining weight even though my appetite is low. Intially, I thought it was stress-related, but should I fear the worst?

I’m sorry to hear that you aren’t feeling well, and that you’re going through a period of stress. I do wonder what you mean by ‘should I fear the worst?’ It reminds me that changes we don’t understand can be worrying, and that we often worry for longer than we should. As a doctor, I believe a great consultation ends with a patient reassured, with their symptom or problem explained and a plan of action. Mostly, healthcare practitioners can’t immediately reassure you that there is no problem, but they can help alleviate some of that fear. So see your doctor or gynaecologist to talk this over. In the meantime I’d like to reassure you that gaining weight is rarely a sign of diseases like cancer (where weight loss is more common) but hormonal abnormalities can affect your weight, appetite and periods. Most of these conditions are straightforward to diagnose and treat.

I get very dizzy when I get up after sitting or lying down for a while. Is something wrong? A: This is a common symptom called postural hypotension, which means you feel faint when your blood pressure Specialist surgeon and lecturer Dr Sarah Rayne answers your questions on menstrual concerns, acne and dizziness. drops as you stand. When you get up after sitting or lying, gravity causes about 500ml (2 cups) of your blood to fall to your feet and legs. But this shows how clever your body is: sensors in the blood vessels in your heart and head pick up the lack of blood and send a message to your legs to tighten the blood vessels and send the blood back to where it belongs. Your heart helps too, by pumping faster. But if your head and heart don’t have enough blood to supply nutrients to your brain because your blood volume is low (because you are dehydrated or anaemic), or if your heart or the blood volume sensors are not working properly, you get postural hypotension. So a long period of dizziness, nausea, fainting or confusion after standing could be a warning that something is not working well and that you should see your GP to investigate or reassure you. Some medications can cause this, so if you’re taking medicine regularly, check the information leaflet in the packaging too.

I have aggressive acne on my face that just won’t go away, even though I’ve used all sorts of products. Could my skin be reflecting an underlying health problem? A: Acne is not limited to the teen years. Most people grow out of problem skin, but acne is more common in women because of our fluctuating hormones, and can be a lifelong issue. It can also get worse towards menopause (another piece of ‘good’ news for that time of life!) It may also be a result of other hormones, medications you’re using or simple bad luck – adult acne can run in families. Whether acne is caused by stress is a matter of debate, but it is proven that stress can cause flare-ups in people with acne-prone skin. Another study found that acne can be worse in those who eat a diet high in sugar, and that changing your diet improves your skin. It is unlikely that there is an underlying problem causing your acne, although similar skin conditions can be related to diseases such as hypothyroidism and diabetes. As you have exhausted the simple solutions, see a dermatologist. The American Academy of Dermatology (www.aad.org) says: ‘With a dermatologist’s help and a bit of patience, virtually every case of acne can be controlled.’

Maybe You Like Them Too

Leave a Reply